On Friday, August 23, the Illinois Department of Public Health (IDPH) announced the first known death caused by vaping and the use of e-cigarettes. The Illinois resident was hospitalized after using a vape pen. Doctors deduced he was suffering from severe respiratory illness and the man died shortly thereafter.
Over the past week, a large number of Illinois residents dealing with vaping-related illnesses doubled. Twenty-two people ranging from 17-38 experienced respiratory symptoms akin to inhalation injury. This included coughing, shortness of breath, fatigue, vomiting, and diarrhea. Symptoms escalated for many, leading to hospitalizations and, in some cases, the need for these individuals to be placed on ventilators.
An additional 12 people suffering from similar issues have led the IDPH to launch an investigation in conjunction with the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA). A focus is on a suspected caustic substance. The possibility of infectious diseases has been ruled out. This comes on the heels of a Texas boy being placed in a medically-induced coma after vaping.
“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” IDPH Director Dr. Ngozi Ezike said in a statement.
CDC Director Robert R. Redfield also released a statement with warnings for users of e-cigarettes. “This tragic death in Illinois reinforces the serious risks associated with e-cigarette products,” he said. “Vaping exposes users to many different substances for which we have little information about related harms – including flavorings, nicotine, cannabinoids, and solvents.”
Redfield continued, “E-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products.”
Concern over substances in vaping products is not a new issue. In 2018, the National Academies of Science, Engineering and Medicine released a consensus report pointing to the dangers of chemicals found in vaping liquids. “E-cigarettes produce a number of dangerous chemicals including acetaldehyde, acrolein, and formaldehyde. These aldehydes can cause lung disease, as well as cardiovascular (heart) disease.”
As reported by Parentology on Friday, the CDC has identified 153 cases of severe lung illness associated with e-cigarette use across 16 states between June 28 and August 20 of this year alone. Earlier this month, the US Food and Drug Administration (USDA) reported they’d uncovered 127 cases neurological issues, including seizures, due to e-cigarette usage.
What parents should be aware of: The CDC reports one in five high school students vape with numbers increasing — nearly 80% between 2017 and 2018 alone — at an alarming rate.
Vaping Death Illinois: Sources
CNN: Teens Hospitalized for Vaping
USDA: FDA Report re: Seizures from e-cigarette use
CDC: Severe Pulmonary Disease Linked to Vaping
Dr. Laura Neustater, Fort Lauderdale
American Lung Association
Wisconsin Department of Health Services
National Center For Health Research
American Cancer Society